Skip to content

symptoms opiate withdrawalThere is a wide range of opiate drugs, including prescription and street drugs, that a person may abuse. Opiates are highly addictive because of their euphoric and pain reducing effects, but there are few other drugs that produce as unpleasant of withdrawal symptoms as opiates. Many opiate addicts become physically dependent on opiates and continue taking them just to avoid the withdrawal symptoms. Some of these withdrawal symptoms include:

  • Sleeplessness. Opiates severely interrupt a person's natural sleep rhythms and can give them endless nights of sleeplessness and insomnia, which in turn contributes to a number of other symptoms.
  • Nausea and vomiting. There are opioid receptors in the gastrointestinal tract that become physically dependent on opiates and aggravate the stomach to the extent of inducing nausea and vomiting when they do not continue to receive opiates.
  • Irritability and anxiety. Opiates also throw off a person's brain chemicals as the opioid receptors in the brain become dependent on opiate intake. This can propel a person into a heightened emotional state when they are withdrawing.
  • Aches and pains. The entire chemistry of the body is disrupted by opiate dependence and it is common for people to experience muscle spasms, aches and pains through out their body.
  • Soft stool. Opiate withdrawal has traumatic impacts on the gastrointestinal tract in the form of diarrhea, constipation, stomach cramps and irregular bowel movements.
  • Teary eyes. Opiate withdrawal over activates the tear ducts, causing excessive tear production.
  • Dilation of the pupils. This is a well known effect of opiates, but many people do not realize that it can continue into the withdrawal period.
  • Chills and goosebumps. Opiate withdrawal affects the skin and a person's ability to regulate their body temperature. Chills, hot flashes, sweats and goosebumps are very common for a person who is withdrawing.
  • Nasal drainage. The upper respiratory system is affected by opiate withdrawal, and runny noses and nasal drainage often occur as a result.
  • Yawns. Opiate withdrawal cause excessive yawning as the throat muscles attempt to relax and the body attempts to regain its broken sleep rhythm.

If you are looking for a detox in Eastern Canada call Drug Detox and Rehab Ottawa

rapid opiate detox anesthesiaRapid Opiate Detoxification first emerged in the 1980's. It's purpose was to speed up the recovery time of a hospitalized opiate addict. Initially, it was not administered with anesthesia but other more mild medications that reduced the unpleasant symptoms of withdrawal. It became utilized as a procedure across North America and an attractive detoxification option to opiate addicts, but the medical community as well as the addiction treatment community have mixed feelings about it.

The procedure involves heavily sedating the opiate addict and administering an opioid antagonist medication such as naltrexone. This detoxification process takes a few hours and is typically closely monitored by an anesthesiologist and nursing staff. When the procedure is over, some withdrawal symptoms will likely continue, but they are usually minor and can be treated symptomatically.

In the 30 years that Rapid Opiate Detoxification has been an option to patients, it has been sped up and advanced even further into Ultra Rapid Opiate Detoxification, which is the procedure that utilizes anesthesia. Implementing anesthesia into the process also implemented controversy because any procedure involving anesthesia is controversial. Anesthesia has proven to be very dangerous in many situations because when it is administered, it negates a person's natural physical reflexes that can mean the difference between life and death.

However, Rapid Opiate Detoxification and Ultra Rapid Opiate Detoxification have also proven to be a very beneficial option for many people. A number of people keep using opiates even after they have decided to quit them simply because the withdrawal symptoms are so severe. The ingested opiates attach themselves to proteins in the body called opioid receptors and put the person into a euphoric state. However, the build up of opiates in the body leads to a physical dependence on them, and when the body no longer receives them, it goes through withdrawal symptoms such as nausea, vomiting, mental confusion, constipation and increased heart rate. Typically, opiate withdrawal symptoms are non-life threatening, but there have been cases where withdrawal symptoms were so severe that they have sent people into fatal seizures.